2015, 9: 257-284. doi: 10.3934/jmd.2015.9.257

Iterated identities and iterational depth of groups

1. 

Département de Mathématiques et Applications, École Normale Supérieure, 45 Rue d’Ulm, 75005 Paris, France

Received  September 2014 Revised  July 2015 Published  September 2015

Given a word $w$ on $n$ letters, we study groups which satisfy ``iterated identity'' $w$, meaning that for all $x_1, \dots, x_n$ there exists $N$ such that the $N-th$ iteration of $w$ of Engel type, applied to $x_1, \dots, x_n$, is equal to the identity. We define bounded groups and groups which are multiscale with respect to identities. This notion of being multiscale can be viewed as a self-similarity conditions for the set of identities, satisfied by a group. In contrast with torsion groups and Engel groups, groups which are multiscale with respect to identities appear among finitely generated elementary amenable groups. We prove that any polycyclic, as well as any metabelian group is bounded, and we compute the iterational depth for various wreath products. We study the set of iterated identities satisfied by a given group, which is not necessarily a subgroup of a free group and not necessarily invariant under conjugation, in contrast with usual identities. Finally, we discuss another notion of iterated identities of groups, which we call solvability type iterated identities, and its relation to elementary classes of varieties of groups.
Citation: Anna Erschler. Iterated identities and iterational depth of groups. Journal of Modern Dynamics, 2015, 9: 257-284. doi: 10.3934/jmd.2015.9.257
References:
[1]

M. Abért, Group laws and free subgroups in topological groups,, Bull. London Math. Soc., 37 (2005), 525. doi: 10.1112/S002460930500425X.

[2]

S. I. Adjan, Infinite irreducible systems of group identities,, (Russian) Izv. Akad. Nauk SSSR Ser. Mat., 34 (1970), 715.

[3]

S. I. Adyan, Problema Bernsaĭda i tozhdestva v gruppakh,, (Russian) Izdat., (1975).

[4]

S. V. Alešin, Finite automata and the Burnside problem for periodic groups,, (Russian) Mat. Zametki, 11 (1972), 319.

[5]

T. Bandman, G.-M. Greuel, F. Grunewald, B. Kunyavskiĭ, G. Pfister and E. Plotkin, Identities for finite solvable groups and equations in finite simple groups,, Compos. Math., 142 (2006), 734. doi: 10.1112/S0010437X0500179X.

[6]

T. Bandman, F. Grunewald and B. Kunyavskiĭ, Geometry and arithmetic of verbal dynamical systems on simple groups,, With an appendix by Nathan Jones, 4 (2010), 607. doi: 10.4171/GGD/98.

[7]

T. Bandman, S. Garion and F. Grunewald, On the surjectivity of Engel words on $PSL(2,q)$,, Groups Geom. Dyn., 6 (2012), 409. doi: 10.4171/GGD/162.

[8]

L. Bartholdi, R. Grigorchuk and V. Nekrashevych, From fractal groups to fractal sets,, in Fractals in Graz 2001, (2001), 25.

[9]

R. Brandl and J. S. Wilson, Characterization of finite soluble groups by laws in a small number of variables,, J. Algebra, 116 (1988), 334. doi: 10.1016/0021-8693(88)90221-9.

[10]

J. N. Bray, J. S. Wilson and R. A. Wilson, A characterization of finite soluble groups by laws in two variables,, Bull. London Math. Soc., 37 (2005), 179. doi: 10.1112/S0024609304003959.

[11]

C. Chou, Elementary amenable groups,, Illinois J. Math., 24 (1980), 396.

[12]

E. S. Golod, Some problems of Burnside type,, (Russian) in Proc. Internat. Congr. Math. (Moscow, (1966), 284.

[13]

R. I. Grigorčuk, On Burnside's problem on periodic groups,, (Russian) Funktsional. Anal. i Prilozhen., 14 (1980), 53.

[14]

R. I. Grigorchuk, Branch groups,, (Russian) Mat. Zametki, 67 (2000), 852. doi: 10.1007/BF02675625.

[15]

L. Bartholdi and R. I. Grigorchuk, On parabolic subgroups and Hecke algebras of some fractal groups,, Serdica Math. J., 28 (2002), 47.

[16]

M. Gromov, Hyperbolic groups,, in Essays in Group Theory, (1987), 75. doi: 10.1007/978-1-4613-9586-7_3.

[17]

N. Gupta and S. Sidki, On the Burnside problem for periodic groups,, Math. Z., 182 (1983), 385. doi: 10.1007/BF01179757.

[18]

R. Guralnick, E. Plotkin and A. Shalev, Burnside-type problems related to solvability,, Internat. J. Algebra Comput., 17 (2007), 1033. doi: 10.1142/S0218196707003962.

[19]

P. Hall, Finiteness conditions for soluble groups,, Proc. London Math. Soc. (3), 4 (1954), 419.

[20]

P. Hall, The Edmonton notes on nilpotent groups,, Queen Mary College Mathematics Notes, (1969).

[21]

W. Magnus, Beziehungen zwischen Gruppen und Idealen in einem speziellen Ring,, (German) Math. Ann., 111 (1935), 259. doi: 10.1007/BF01472217.

[22]

V. Nekrashevych, Self-Similar Groups,, Mathematical Surveys and Monographs, (2005). doi: 10.1090/surv/117.

[23]

D. V. Osin, Elementary classes of groups,, (Russian) Mat. Zametki, 72 (2002), 84. doi: 10.1023/A:1019869105364.

[24]

E. L. Pervova, Everywhere dense subgroups of a group of tree automorphisms,, (Russian) Tr. Mat. Inst. Steklova, 231 (2000), 356.

[25]

B. I. Plotkin, Notes on Engel groups and Engel elements in groups. Some generalizations,, Izv. Ural. Gos. Univ. Mat. Mekh., 7(36) (2005), 153.

[26]

E. Ribnere, Sequences of words characterizing finite solvable groups,, Monatsh. Math., 157 (2009), 387. doi: 10.1007/s00605-008-0034-6.

[27]

J. G. Thompson, Nonsolvable finite groups all of whose local subgroups are solvable,, Bull. Amer. Math. Soc., 74 (1968), 383. doi: 10.1090/S0002-9904-1968-11953-6.

[28]

J. G. Thompson, Nonsolvable finite groups all of whose local subgroups are solvable. IV, V, VI,, Pacific J. Math., 48 (1973), 511. doi: 10.2140/pjm.1973.48.511.

[29]

J. S. Wilson, Two-generator conditions for residually finite groups,, Bull. London Math. Soc., 23 (1991), 239. doi: 10.1112/blms/23.3.239.

[30]

E. I. Zel'manov, Solution of the restricted Burnside problem for $2$-groups,, (Russian) Mat. Sb., 182 (1991), 568.

show all references

References:
[1]

M. Abért, Group laws and free subgroups in topological groups,, Bull. London Math. Soc., 37 (2005), 525. doi: 10.1112/S002460930500425X.

[2]

S. I. Adjan, Infinite irreducible systems of group identities,, (Russian) Izv. Akad. Nauk SSSR Ser. Mat., 34 (1970), 715.

[3]

S. I. Adyan, Problema Bernsaĭda i tozhdestva v gruppakh,, (Russian) Izdat., (1975).

[4]

S. V. Alešin, Finite automata and the Burnside problem for periodic groups,, (Russian) Mat. Zametki, 11 (1972), 319.

[5]

T. Bandman, G.-M. Greuel, F. Grunewald, B. Kunyavskiĭ, G. Pfister and E. Plotkin, Identities for finite solvable groups and equations in finite simple groups,, Compos. Math., 142 (2006), 734. doi: 10.1112/S0010437X0500179X.

[6]

T. Bandman, F. Grunewald and B. Kunyavskiĭ, Geometry and arithmetic of verbal dynamical systems on simple groups,, With an appendix by Nathan Jones, 4 (2010), 607. doi: 10.4171/GGD/98.

[7]

T. Bandman, S. Garion and F. Grunewald, On the surjectivity of Engel words on $PSL(2,q)$,, Groups Geom. Dyn., 6 (2012), 409. doi: 10.4171/GGD/162.

[8]

L. Bartholdi, R. Grigorchuk and V. Nekrashevych, From fractal groups to fractal sets,, in Fractals in Graz 2001, (2001), 25.

[9]

R. Brandl and J. S. Wilson, Characterization of finite soluble groups by laws in a small number of variables,, J. Algebra, 116 (1988), 334. doi: 10.1016/0021-8693(88)90221-9.

[10]

J. N. Bray, J. S. Wilson and R. A. Wilson, A characterization of finite soluble groups by laws in two variables,, Bull. London Math. Soc., 37 (2005), 179. doi: 10.1112/S0024609304003959.

[11]

C. Chou, Elementary amenable groups,, Illinois J. Math., 24 (1980), 396.

[12]

E. S. Golod, Some problems of Burnside type,, (Russian) in Proc. Internat. Congr. Math. (Moscow, (1966), 284.

[13]

R. I. Grigorčuk, On Burnside's problem on periodic groups,, (Russian) Funktsional. Anal. i Prilozhen., 14 (1980), 53.

[14]

R. I. Grigorchuk, Branch groups,, (Russian) Mat. Zametki, 67 (2000), 852. doi: 10.1007/BF02675625.

[15]

L. Bartholdi and R. I. Grigorchuk, On parabolic subgroups and Hecke algebras of some fractal groups,, Serdica Math. J., 28 (2002), 47.

[16]

M. Gromov, Hyperbolic groups,, in Essays in Group Theory, (1987), 75. doi: 10.1007/978-1-4613-9586-7_3.

[17]

N. Gupta and S. Sidki, On the Burnside problem for periodic groups,, Math. Z., 182 (1983), 385. doi: 10.1007/BF01179757.

[18]

R. Guralnick, E. Plotkin and A. Shalev, Burnside-type problems related to solvability,, Internat. J. Algebra Comput., 17 (2007), 1033. doi: 10.1142/S0218196707003962.

[19]

P. Hall, Finiteness conditions for soluble groups,, Proc. London Math. Soc. (3), 4 (1954), 419.

[20]

P. Hall, The Edmonton notes on nilpotent groups,, Queen Mary College Mathematics Notes, (1969).

[21]

W. Magnus, Beziehungen zwischen Gruppen und Idealen in einem speziellen Ring,, (German) Math. Ann., 111 (1935), 259. doi: 10.1007/BF01472217.

[22]

V. Nekrashevych, Self-Similar Groups,, Mathematical Surveys and Monographs, (2005). doi: 10.1090/surv/117.

[23]

D. V. Osin, Elementary classes of groups,, (Russian) Mat. Zametki, 72 (2002), 84. doi: 10.1023/A:1019869105364.

[24]

E. L. Pervova, Everywhere dense subgroups of a group of tree automorphisms,, (Russian) Tr. Mat. Inst. Steklova, 231 (2000), 356.

[25]

B. I. Plotkin, Notes on Engel groups and Engel elements in groups. Some generalizations,, Izv. Ural. Gos. Univ. Mat. Mekh., 7(36) (2005), 153.

[26]

E. Ribnere, Sequences of words characterizing finite solvable groups,, Monatsh. Math., 157 (2009), 387. doi: 10.1007/s00605-008-0034-6.

[27]

J. G. Thompson, Nonsolvable finite groups all of whose local subgroups are solvable,, Bull. Amer. Math. Soc., 74 (1968), 383. doi: 10.1090/S0002-9904-1968-11953-6.

[28]

J. G. Thompson, Nonsolvable finite groups all of whose local subgroups are solvable. IV, V, VI,, Pacific J. Math., 48 (1973), 511. doi: 10.2140/pjm.1973.48.511.

[29]

J. S. Wilson, Two-generator conditions for residually finite groups,, Bull. London Math. Soc., 23 (1991), 239. doi: 10.1112/blms/23.3.239.

[30]

E. I. Zel'manov, Solution of the restricted Burnside problem for $2$-groups,, (Russian) Mat. Sb., 182 (1991), 568.

[1]

Elon Lindenstrauss. Pointwise theorems for amenable groups. Electronic Research Announcements, 1999, 5: 82-90.

[2]

A. Yu. Ol'shanskii and M. V. Sapir. Non-amenable finitely presented torsion-by-cyclic groups. Electronic Research Announcements, 2001, 7: 63-71.

[3]

Nir Avni. Spectral and mixing properties of actions of amenable groups. Electronic Research Announcements, 2005, 11: 57-63.

[4]

Michel Coornaert, Fabrice Krieger. Mean topological dimension for actions of discrete amenable groups. Discrete & Continuous Dynamical Systems - A, 2005, 13 (3) : 779-793. doi: 10.3934/dcds.2005.13.779

[5]

Eldho K. Thomas, Nadya Markin, Frédérique Oggier. On Abelian group representability of finite groups. Advances in Mathematics of Communications, 2014, 8 (2) : 139-152. doi: 10.3934/amc.2014.8.139

[6]

Steven T. Piantadosi. Symbolic dynamics on free groups. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 725-738. doi: 10.3934/dcds.2008.20.725

[7]

Ludovic Rifford. Ricci curvatures in Carnot groups. Mathematical Control & Related Fields, 2013, 3 (4) : 467-487. doi: 10.3934/mcrf.2013.3.467

[8]

Neal Koblitz, Alfred Menezes. Another look at generic groups. Advances in Mathematics of Communications, 2007, 1 (1) : 13-28. doi: 10.3934/amc.2007.1.13

[9]

Sergei V. Ivanov. On aspherical presentations of groups. Electronic Research Announcements, 1998, 4: 109-114.

[10]

Emmanuel Breuillard, Ben Green, Terence Tao. Linear approximate groups. Electronic Research Announcements, 2010, 17: 57-67. doi: 10.3934/era.2010.17.57

[11]

Benjamin Weiss. Entropy and actions of sofic groups. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3375-3383. doi: 10.3934/dcdsb.2015.20.3375

[12]

Robert McOwen, Peter Topalov. Groups of asymptotic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6331-6377. doi: 10.3934/dcds.2016075

[13]

Hans Ulrich Besche, Bettina Eick and E. A. O'Brien. The groups of order at most 2000. Electronic Research Announcements, 2001, 7: 1-4.

[14]

Światosław R. Gal, Jarek Kędra. On distortion in groups of homeomorphisms. Journal of Modern Dynamics, 2011, 5 (3) : 609-622. doi: 10.3934/jmd.2011.5.609

[15]

Marc Peigné. On some exotic Schottky groups. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 559-579. doi: 10.3934/dcds.2011.31.559

[16]

Uri Bader, Alex Furman. Boundaries, Weyl groups, and Superrigidity. Electronic Research Announcements, 2012, 19: 41-48. doi: 10.3934/era.2012.19.41

[17]

Martin Kassabov. Symmetric groups and expanders. Electronic Research Announcements, 2005, 11: 47-56.

[18]

André Caldas, Mauro Patrão. Entropy of endomorphisms of Lie groups. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1351-1363. doi: 10.3934/dcds.2013.33.1351

[19]

Gerard Thompson. Invariant metrics on Lie groups. Journal of Geometric Mechanics, 2015, 7 (4) : 517-526. doi: 10.3934/jgm.2015.7.517

[20]

Alexander Moreto. Complex group algebras of finite groups: Brauer's Problem 1. Electronic Research Announcements, 2005, 11: 34-39.

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]